Background: Cross-sectional studies showed that treatment with cisplatin chemotherapy for testicular cancer is associated with an increased incidence of cardiac dysfunction. We investigated longitudinal progression of and contributing factors to cardiac dysfunction in testicular cancer survivors.
Patients and methods: Cardiac assessments were carried out before 10 months (range 7-15 months) and 6.9 years (range 4.9-9.7 years) after start of cisplatin-based chemotherapy, consisting of echocardiography [systolic function (left ventricular ejection fraction, LVEF), diastolic function (myocardial tissue velocities; tissue velocity imaging of early diastole, TVI Et)] and plasma biomarkers (N-Terminal pro brain natriuretic peptide, NT-proBNP; galectin-3).
Results: In 37 patients [median age 34 years (range 24-51 years)], the incidence of abnormal TVI Et increased from 0% at baseline and 4.5% at 10 months (in 27 patients) to 16.7% at 6.9 years post-chemotherapy (P = 0.03). One patient developed LVEF <50%; no other systolic abnormalities occurred. Hypertension, obesity and age were associated with larger decreases in TVI Et. Changes in NT-proBNP and galectin-3 were not related to echocardiographic abnormalities.
Conclusions: In this longitudinal cohort study, we observed a gradual decline in diastolic parameters after cisplatin-based chemotherapy for testicular cancer, whereas the rate of systolic dysfunction remains low. The association of larger declines in diastolic parameters with hypertension and obesity stresses the need to monitor and treat cardiovascular risk factors.
- cardiovascular damage
- testicular cancer
- LONG-TERM SURVIVORS
- VENTRICULAR DIASTOLIC FUNCTION
- MITRAL ANNULUS VELOCITY
- VEIN ENDOTHELIAL-CELLS
- METABOLIC SYNDROME